Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Truvada Reyetaz Norvir Resistance
Oct 5, 2008

I have been on Truvada, Reyetaz, and Norvir as my first combo since June 08. My first set of labs two weeks after beginning were VL of 400 cd4 of 603. I just realized I missed a dose of my meds last week (I went to put my meds in my pocket pill box, and they were in there from last week when I went out to dinner) I freaked out, realizing I must have gone 48 hours without my meds that week. I am wondering how concerned I should be about resistance, since I have not been on the regimen long. I have been having some stomach issues this week, and am afraid it is my HIV taking back over. It might just be stress from my Oct. 4th LSAT though. I do go back in for lab results in two weeks, but I can't wait that long! Thanks for your help!

Response from Dr. Sherer

If your first viral load in June or July, 2008, was 400 on this regimen, then it is likely that you were at a level below detection when this event occurred recently. There is evidence that, once below the level of detection, a few days (5-7) are required before full viremia recurs. For this reason, it appears to be less dangerous to miss a single dose of a 24 hour regimen once you are fully suppressed than it would be if the viral load was on its way down from a high baseline level.

Another reason for you to be somewhat reassured is that the boosted protease inhibitors like Reyataz + ritonavir, Kaltra, and others have a higher genetic barrier to resistance, against which a single missed dose is less likely to lead to resistance than, for example, an NNRTI-containing regmimen like nevirapine or efavirenz.

Nonetheless, you are right to be concerned, and you should take steps to prevent this from happening regularly, or even once more. I urge you to talk to your doctor about this episode, and together you can make a plan for how best to respond. Your doctor may have information about your case that I lack, and he or she may want to repeat your viral load sooner to check for the possibility of viremia and early drug resistance.

Your current regimen does have modest GI side effects like nausea that could account for your 'stomach issues'. In addition, the LSATs are stressful, and you could simply be responding to that upcoming challenge. There will be many similar life stresses in your future, so you will want to be careful not to jump to the conculsion that either your HIV is worse or your ART is not working. You could have an entirely unrelated viral gastroenteritis, or some other unrelated cause of stomach trouble.

As above, I urge you to talk to your doctor about your symptoms, and work out these issues over time. If you really can't wait 2 weeks - due to severe stomach issues, or due to high anxiety, use the phone and talk to your doctor or someone in his office (eg his or her nurse or PA) as to whether you need to be sooner than 2 weeks from now.

A final word of advice: Take a deep breath and relax. Having HIV and taking ART are a long haul. It will require your vigilance to ensure that you are fully adherent to your medications, to be sure, but that is not rocket science, and nowhere near as tough as taking LSATs and sitting for the bar. Pace yourself. Go to a movie and forget about it every once in a while, or do something that relaxes you. You will have highs and lows, some unrelated illnesses and unexplained symptoms, in all likelihood. Just trust your physician to help you sort out what is important and requires action, and what is unimportant, or related to anxiety. If it helps, keep a BRIEF diary of symptoms, if you are concerned that they may be of significance, and share it with your doctor. As you get to know each other, you will both be better able to interpret your body's way of dealing with both HIV and your medications.


Previous
Forgetting my meds and the risk involved?
Next
kaletra

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement